Louisiana, 2009

Damaging Wind and Lightning Strike in Louisiana, July 16, 2009

July 16, 2009 · NWS JAN · 2 events in 1 county or zone

Showers and thunderstorms developed across the region in association with a frontal system. Some of the storms brought hail, damaging winds, and flash flooding to the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$12,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

Showers and thunderstorms developed across the region in association with a frontal system. Some of the storms brought hail, damaging winds, and flash flooding to the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Jul 16, 7:45 PM CST, 40 minutes earlier.

Area forecast discussion, Jul 16, 7:45 PM CST, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
845 PM CDT THU JUL 16 2009

.DISCUSSION...

UPDATE...LARGE CONVECTIVE SYSTEM WITH IMPRESSIVE COLD POOL IS
HOLDING ITS OWN AS IT MOVES FROM AR INTO NRN PORTIONS OF THE DELTA
REGION THIS EVNG...AND THE RISK FOR SVR WEATHER IS CONTINUING INTO
OUR FORECAST AREA GIVEN THE LARGE AMOUNTS OF INSTABILITY IN PLACE.
HAVE UPDATED GRIDS TO REFLECT THE SVR TSTM WATCH AND INCREASED SVR
WX RISK...AND HAVE INCREASED POPS GREATLY IN THE NW HALF OF THE
AREA. /EC/

PREVIOUS DISCUSSION...

FRIDAY AND FRIDAY NIGHT...

FRIDAY CONTINUES TO LOOK LIKE ITLL BE OUR BEST CHANCE TO SEE SOME
WIDESPREAD SHOWERS AND STORMS ACROSS THE CWA AS A STRONG UPPER
TROUGH SWINGS SOUTHEAST TOWARDS THE REGION.  THIS WILL FORCE A COLD
FRONT...THAT CURRENTLY RESIDES ACROSS THE MID MISSISSIPPI RIVER
VALLEY...TO DROP SOUTH TOWARDS AND EVENTUALLY INTO THE FORECAST AREA
FRIDAY AFTERNOON.

AT PRESENT...THE BEST COMBINATION OF INSTABILITY AND STORMS STILL
LOOK TO BE ACROSS THE CENTRAL AND SOUTHERN HALVES OF THE CWA  DURING
THE AFTERNOON AND EVENING HOURS. NORTHERN AREAS WILL LIKELY SEE GOOD
STORMS EARLY IN THE DAY WHICH SHOULD LOWER THEIR SEVERE POTENTIAL AS
THE DAY PROGRESSES.  WITH STEEP LAPSE RATES EXPECTED TO BE ACROSS
THESE AREAS...ILL CONTINUE TO MENTION THE BEST SEVERE POTENTIAL FOR
FRIDAY ACROSS THE CENTRAL AND SOUTHERN PORTIONS OF THE AREA.   IN
ADDITION TO THIS...WITH THE DEEP MOISTURE ROOTED OVER THE AREA AS
PRECIPITABLE H2O VALUES RANGE BETWEEN 2-2.5 INCHES...LOCALLY HEAVY
RAIN WILL ALSO BE POSSIBLE.

THE PREVIOUS LONG TERM FORECAST DISCUSSION FOLLOWS BEGINNING WITH
SATURDAY. /19/

SATURDAY THROUGH NEXT THURSDAY...WE WILL HAVE AN AMPLIFIED PATTERN
AS WE MOVE INTO THE WEEKEND. AN UPPER TROUGH WILL AMPLIFY OVER THE
REGION WHICH WILL SEND THE FRONT SOUTH OF THE REGION BY SATURDAY
MORNING. THIS GENERAL PATTERN WAS AGREED UPON BY THE MEDIUM RANGE
MODELS AND ENSEMBLES. THERE MAY BE A FEW SHOWERS IN THE SOUTH FOR
SATURDAY THROUGH SUNDAY NORTH OF THE FRONTAL BOUNDARY. THINGS SHOULD
DRY OUT IN THE SOUTH BY SUNDAY EVENING. A COOLER AIRMASS WILL MOVE
ACROSS THE REGION...WHICH WILL PROVIDE LESS WARM DAYS AND SOME
POSSIBLE RECORD LOWS FOR THE WEEKEND THROUGH EARLY NEXT WEEK. MODELS
SHOWS 3 TO 4 STANDARD DEVIATIONS FROM NORMAL AVERAGE TEMPS FOR THIS
TIME OF YEAR. THE UPPER TROUGH AXIS WILL WEAKEN AS WE MOVE INTO
TUESDAY OF NEXT WEEK AS FLAT UPPER RIDGING BEGINS TO BUILD ACROSS
THE REGION. THIS WILL INCREASE PRECIPITABLE WATER ACROSS THE REGION.
THIS WILL BRING A SLIGHT CHANCE OF CONVECTION TO THE ARKLAMISS BY
WEDNESDAY. THE COOLER AIRMASS BEHIND THE FRONT WILL BRING HIGHS IN
THE MID TO UPPER 80S FOR SATURDAY THROUGH MONDAY. TEMPS WILL BEGIN
TO WARM SOME FOR TUESDAY INTO WEDNESDAY AS HIGHS TREND TOWARD THE
LOWER 90S. AS FOR LOWS WE MAY BE TOUCHING SOME RECORD READINGS FOR
THIS WEEKEND INTO EARLY NEXT WEEK. LOWS WILL DIP INTO THE MIDDLE
50S(WHICH IS 5 TO 8 DEGREES BELOW RECORD LOWS) TO MIDDLE 60S FOR
SUNDAY AND MONDAY MORNING...THEN WILL RISE INTO THE LOWER TO MIDDLE
60S BY TUESDAY MORNING. READINGS WILL RISE TO THE UPPER 60S TO LOWER
70S ON WEDNESDAY MORNING AS LOW LEVEL MOISTURE INCREASES ACROSS THE
REGION. AS FAR AS LOW TEMPS ARE CONCERN WENT CLOSE TO MEX NUMBERS
FOR THE COOL NIGHTS...WHICH IS AROUND THE LOW SIDE OF THE MOS
ENSEMBLES NUMBERS. WENT WITH THE HIGH SIDE OF THE ENSEMBLE NUMBERS
FOR TUESDAY INTO WEDNESDAY MORNINGS. FOR AFTERNOON HIGHS WENT CLOSE
TO A MEX NUMBERS...WHICH IS ON THE LOW SIDE OF THE ENSEMBLE NUMBERS.
AS FAR AS POPS ARE CONCERN CUT DOWN POPS SOME SOUTH OF INTERSTATE 20
FOR THE WEEKEND. /17/

&&

.AVIATION...SHOWERS AND STORMS WILL IMPACT GLH AND GWO THIS
EVNG...AND POSSIBLY GTR AND JAN IF THE CONVECTIVE COMPLEX HOLDS
TOGETHER LONG ENOUGH. A COLD FRONT WILL PRODUCE SCT-NUMEROUS
THUNDERSTORMS FRIDAY INTO FRIDAY EVENING...ESPECIALLY FOR
JAN/MEI/HBG. QUIETER WEATHER WILL BE ON TAP FOR SATURDAY AS DRIER
AIR MOVES IN BEHIND THE FRONT.

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.

&&
Hazardous weather outlook, Jul 16, 7:53 PM CST, 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
853 PM CDT THU JUL 16 2009

LAZ007>009-MSZ035>046-050>052-172045-
MOREHOUSE-WEST CARROLL-EAST CARROLL-HUMPHREYS-HOLMES-ATTALA-
WINSTON-NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-
KEMPER-SCOTT-NEWTON-LAUDERDALE-
853 PM CDT THU JUL 16 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI AND
NORTHEAST LOUISIANA.

.DAY ONE...TONIGHT AND FRIDAY

SEVERE THUNDERSTORMS WITH DAMAGING WIND GUSTS AND LARGE HAIL WILL BE
POSSIBLE OVER NORTHEAST LOUISIANA AND WESTERN PORTIONS OF
MISSISSIPPI PRIOR TO MIDNIGHT.

ISOLATED SEVERE STORMS WILL BE POSSIBLE FRIDAY AS A COLD FRONT MOVES
INTO THE AREA. THE PRIMARY SEVERE WEATHER RISK WITH STORMS WILL BE
DAMAGING WIND GUSTS TO 60 MPH BUT PENNY SIZED HAIL CAN NOT BE RULED
OUT.

HEAVY RAINFALL WILL OCCUR IN STRONGER THUNDERSTORMS. PONDING OF
WATER ON ROADS AND IN LOW LYING AREAS WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY NIGHT THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...MAY BE NEEDED TONIGHT AND FRIDAY.

LAZ015-016-023>026-MSZ047>049-053>066-072>074-172045-
RICHLAND-MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-WARREN-
HINDS-RANKIN-CLAIBORNE-COPIAH-SIMPSON-SMITH-JASPER-CLARKE-
JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-LAWRENCE-JEFFERSON DAVIS-
COVINGTON-JONES-MARION-LAMAR-FORREST-
853 PM CDT THU JUL 16 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTH MISSISSIPPI
AND EAST CENTRAL LOUISIANA.

.DAY ONE...TONIGHT AND FRIDAY

ISOLATED STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE DURING THE
AFTERNOON AND EARLY EVENING. ISOLATED SEVERE STORMS WILL AGAIN BE
POSSIBLE FRIDAY AND FRIDAY EVENING AS A COLD FRONT MOVES INTO THE
AREA. THE PRIMARY SEVERE WEATHER RISK WITH STORMS EACH DAY WILL
BE DAMAGING WIND GUSTS TO 60 MPH BUT PENNY SIZED HAIL CAN NOT BE
RULED OUT.

HEAVY RAINFALL WILL OCCUR IN STRONGER THUNDERSTORMS EACH DAY.
PONDING OF WATER ON ROADS AND IN LOW LYING AREAS WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY NIGHT THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...MAY BE NEEDED FRIDAY AND FRIDAY EVENING.

ARZ074-075-MSZ018-019-025>034-172045-
ASHLEY-CHICOT-BOLIVAR-SUNFLOWER-LEFLORE-GRENADA-CARROLL-
MONTGOMERY-WEBSTER-CLAY-LOWNDES-CHOCTAW-OKTIBBEHA-WASHINGTON-
853 PM CDT THU JUL 16 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH MISSISSIPPI AND EXTREME
SOUTHEAST ARKANSAS.

.DAY ONE...TONIGHT AND FRIDAY

SEVERE THUNDERSTORMS WITH DAMAGING WIND GUSTS AND LARGE HAIL WILL BE
POSSIBLE OVER EXTREME SOUTHEAST ARKANSAS AND WESTERN PORTIONS OF
MISSISSIPPI PRIOR TO MIDNIGHT.

THE RISK OF ISOLATED STRONG TO SEVERE THUNDERSTORMS WILL BE
MAINTAINED INTO  FRIDAY AFTERNOON AS A COLD FRONT MOVES INTO THE
REGION. THE PRIMARY SEVERE WEATHER RISK WITH THESE STORMS WILL BE
DAMAGING WIND GUSTS TO 60 MPH BUT PENNY SIZED HAIL CAN NOT BE RULED
OUT.

HEAVY RAINFALL WILL OCCUR IN STRONGER THUNDERSTORMS. PONDING OF
WATER ON ROADS AND IN LOW LYING AREAS WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY NIGHT THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...MAY BE NEEDED TONIGHT AND FRIDAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER
OUTLOOK.

In the hours before

Special weather statement, Jul 16, 7:01 PM CST, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
801 PM CDT THU JUL 16 2009

MSZ072-170120-
MARION MS-
801 PM CDT THU JUL 16 2009

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND
40 TO 50 MPH WINDS WAS LOCATED 4 MILES SOUTHEAST OF COLUMBIA AT 802
PM CDT...MOVING SOUTHEAST AT 5 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS STORM.

THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE AT ANYTIME.

PEOPLE IN CENTRAL MARION COUNTY SHOULD MONITOR THIS STORM CLOSELY.

CME
Special weather statement, Jul 16, 7:04 PM CST, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
804 PM CDT THU JUL 16 2009

MSZ048-170115-
HINDS MS-
804 PM CDT THU JUL 16 2009

...STRONG THUNDERSTORM OVER HINDS COUNTY...

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL WAS
LOCATED OVER HINDS COUNTY AT 804 PM CDT...MOVING EAST AT 10 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS STORM.

PEOPLE IN EAST CENTRAL HINDS COUNTY SHOULD MONITOR THIS STORM
CLOSELY.

OLB
Local storm report, Jul 16, 7:05 PM CST, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
805 PM CDT THU JUL 16 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     HAIL             3 S COLUMBIA            31.21N 89.83W
07/16/2009  E0.50 INCH       MARION             MS   LAW ENFORCEMENT

            PEA TO DIME HAIL S OF COLUMBIA.

&&

CME
Special weather statement, Jul 16, 7:22 PM CST, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
822 PM CDT THU JUL 16 2009

MSZ073-074-170130-
FORREST MS-LAMAR MS-
822 PM CDT THU JUL 16 2009

...STRONG THUNDERSTORMS OVER LAMAR AND FORREST COUNTIES...

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL WAS
LOCATED 5 MILES SOUTHWEST OF PURVIS AT 822 PM CDT...MOVING NORTHEAST
AT 15 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS STORM.

PEOPLE IN LAMAR AND CENTRAL FORREST COUNTIES SHOULD MONITOR THIS
STORM CLOSELY.

OLB
Local storm report, Jul 16, 7:30 PM CST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
830 PM CDT THU JUL 16 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 PM     TSTM WND DMG     CROSSETT                33.13N 91.97W
07/16/2009                   ASHLEY             AR   EMERGENCY MNGR

            SEVERAL TREES DOWN REPORTED BY ASHLEY COUNTY EMA

&&

EC
Special weather statement, Jul 16, 7:50 PM CST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
850 PM CDT THU JUL 16 2009

MSZ029-170200-
WEBSTER MS-
850 PM CDT THU JUL 16 2009

...STRONG THUNDERSTORM WEBSTER COUNTY...

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL WAS
LOCATED OVER BELLEFONTAINE AT 850 PM CDT...MOVING SOUTHEAST AT 5 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS STORM.

PEOPLE IN WEBSTER COUNTY SHOULD MONITOR THIS STORM CLOSELY.

OLB

The radar

The Jackson/Brandon,MS radar (KDGX), 147 km away, was scanning. The volume nearest the first event began at 02:25 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, West Carroll

When
July 16, 8:25 PM CST
Where
West Carroll County, 0.9 mi SW of Oak Grove
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.860, -91.390

Sporadic trees were blown down throughout the Oak Grove Community.

Lightning, West Carroll

When
July 16, 8:40 PM CST
Where
West Carroll County, 2.42 mi WSW of Oak Grove Roberts Ar
Property damage
$12,000
Reported by
Law Enforcement
Coordinates
32.920, -91.390

A house caught on fire following a lightning strike along Highway 586.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2009Every state in 2009This day in weather historyWarnings in Louisiana, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 188557, 188560.